MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH TANGO INFINITY; AUTOMATED BLOOD BANK ANALYSER SYSTEM

BIO-RAD MEDICAL DIAGNOSTICS GMBH TANGO INFINITY; AUTOMATED BLOOD BANK ANALYSER SYSTEM
Model Number 850000010
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported false negative or weak antibody screening and identification results for several samples when compared with results generated with tube testing using the enhancement medium polyethylene glycol (peg) and the competitor instrument echo.In particular the customer reported a missed antibody when using biotestcell 3 lot #8850011-00 on two different tango infinity instruments.The customer stated that the specificity of the missed antibody was anti-jk(a).The customer did not return the patient sample that had caused a false negative test result but did sent in the complaint sample of biotestcell 3 and further reagents.Within its shelf life the retention sample of the supposedly defective lot of biotestcell 3 was tested by our quality control laboratory with different controls and samples, e.G.Anti-jk(a) on tango infinity.All positive and negative reactions were correct.We did not observe any false negative reaction.Testing of the reagents provided by customer is still ongoing.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.Regarding the affected tango infinity, the result images of sample in question were reviewed and the negative reactions could be confirmed also visually.The instrument was inspected by our field service engineer on january 23, 2019.He performed minor adjustments as well as coordinated teaching.Upon metrology, serology and titration testing, the instrument was confirmed to operate within specification.The metrology qualification procedure was completed on 01/23/2019 with passing results.Dilution studies were performed using the solidscreen ii qc positive control.The results were as expected.In some cases there was a "?" interpreted result for a strong positive reaction.This phenomenon is known and can be addressed by installing the sp4 upgrade.The customer then tested the sample on manual tube with both liss and peg.Tested with 2 jka homozygous cells from immuco pano-cell lot 48411, exp 2/1/2019 (cells 4 and 5).Cells 4 and 5 were negative in tube testing with liss.Cell 4 was negative and cell 5 was +/- in tube testing with peg.Both tango infinity instruments gave negative results.The log files did not show any issue relevant abnormalities.No indication for an instrument malfunction could be identified.The service engineer confirmed a proper function of the instrument by metrology qualification.As to the database, no problems with quality control testing on solidscreen ii method occurred.Since the samples were not available, we can only speculate that the antibodies were present in too low concentration and are borderline to be detected by the solidscreen ii method.Also, customer uses different methods, which are not comparable, such as the tube technique with peg enhancement.The instruction for use contains the following statement: negative reactions can occur in samples with excessively low antibody concentration because this test method cannot detect them.No test method can detect all blood group antibodies.
 
Additional Manufacturer Narrative
This is our final report on this incident.
 
Event or Problem Description
The customer reported false negative or weak antibody screening and identification results for several samples when compared with results generated with tube testing using the enhancement medium polyethylen glycol (peg) and the competitor instrument echo.In particular the customer reported a missed antibody when using biotestcell 3 lot #8850011-00 on two different tango infinity instruments.The customer stated that the specificity of the missed antibody was anti-jk(a).During the course of complaint handling the customer informed us about the false negative reaction of the anti-jk(a) with biotestcell-i11 (ref # 816021100, lot #8849011-00, expiry date 2019-01-28).At the time the customer informed us about the supposedly defective product, the lot of biotestcell-i1 was already expired.Therefore our quality control laboratory did not test their retention sample.The customer did not return the patient sample that had caused a false negative test result but the complaint sample biotestcell 3, the anti-human globulin (ahg) anti-igg solid screen ii and mlb2.At the time our quality control laboratory received the reagents provided by the customer , the supposedly defective lot of biotestcell 3 was already expired.But within its shelf life our quality control laboratory had tested the retention sample of biotestcell 3 with different controls and samples, e.G.An anti-jk(a) on tango infinity.All positive and negative reactions were correct.We did not observe any false negative reaction.Furthermore the ahg reagent provided by customer was tested for potency and specificity and met the acceptance criteria.The mlb2 was also tested and met the acceptance criteria.Testing by our quality control laboratory confirmed that the allegedly defective lot of biotestcell 3 functions correctly.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.Regarding the affected tango infinity, the result images of sample in question were reviewed and the negative reactions could be confirmed also visually.The instrument was inspected by our field service engineer on january 23, 2019.He performed minor adjustments as well as coordinated teaching.Upon metrology, serology and titration testing, the instrument was confirmed to operate within specification.The metrology qualification procedure was completed on 01/23/2019 with passing results.Dilution studies were performed using the solid screen ii qc positive control.The results were as expected.In some cases there was a "?" interpreted result for a strong positive reaction.This phenomenon is known and can be addressed by installing the sp4 upgrade.The customer then tested the sample on manual tube with both liss and peg.Tested with 2 jka homozygous cells from immuco pano-cell lot 48411 exp 2/1/19 (cells 4 and 5).Cells 4 and 5 were negative in tube testing with liss.Cell 4 was negative and cell 5 was +/- in tube testing with peg.Both tango infinity instruments gave negative results.The log files did not show any issue relevant abnormalities.No indication for an instrument malfunction could be identified.The service engineer confirmed a proper function of the instrument by metrology qualification.As to the database, no problems with quality control testing on solid screen ii method occurred.Since the samples were not available, we can only speculate that the antibodies were present in too low concentration and are boarderline to be detected by the solid screen ii method.Also, customer uses different methods, which are not comparable, such as the tube technique with peg enhancement.The instruction for use contains the following statement: negative reactions can occur in samples with excessively low antibody concentration because this test method cannot detect them.No test method can detect all blood group antibodies.

Brand Name
TANGO INFINITY
Common Device Name
AUTOMATED BLOOD BANK ANALYSER SYSTEM
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, hessen 63303
GM  63303
MDR Report Key8338641
Report Number9610824-2019-00004
Device Sequence Number2229697
Product Code KSZ
UDI-Device Identifier07611969961719
UDI-Public(01)07611969961719
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
BK150327
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number850000010
Device Catalogue Number850000010
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2019
Supplement Date Received by Manufacturer01/18/2019
Initial Report FDA Received Date02/14/2019
Supplement Report FDA Received Date03/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AGH ANTI-IGG SOLIDSCREEN II; BIOTESTCELL 11, LOT 8849011-00; BIOTESTCELL 11, LOT UNKNOWN; BIOTESTCELL 3, LOT # 8850011-00, EXP. 02/04/2019; BIOTESTCELL 3, LOT # 8850011-00, EXP. 02/04/2019; MLB2